Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2019, 3:50 PM CDT for Hodgeman County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2019, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 18, 2019, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:18 PM CDT | TSTM WND GST 60 | 4 Sw Hanston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968 WUUS53 KDDC 182050 SVRDDC KSC083-182130- /O.NEW.KDDC.SV.W.0188.190618T2050Z-190618T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 350 PM CDT Tue Jun 18 2019 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Eastern Hodgeman County in southwestern Kansas... * Until 430 PM CDT. * At 350 PM CDT, a severe thunderstorm was located near Jetmore, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Gray, Jetmore and Hanston. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for south central and southwestern Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3821 9957 3791 9957 3807 10000 3824 9991 TIME...MOT...LOC 2050Z 286DEG 16KT 3814 9986 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ TATRO
2 follow-up statements
547
WWUS53 KDDC 182109
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
409 PM CDT Tue Jun 18 2019
KSC083-182130-
/O.CON.KDDC.SV.W.0188.000000T0000Z-190618T2130Z/
Hodgeman KS-
409 PM CDT Tue Jun 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN HODGEMAN COUNTY...
At 409 PM CDT, a severe thunderstorm was located near Hanston, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gray, Jetmore and Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3817 9957 3791 9957 3807 10000 3814 9996
3813 9989 3818 9983
TIME...MOT...LOC 2109Z 305DEG 12KT 3810 9979
HAIL...0.88IN
WIND...60MPH
$$
TATRO604
WWUS53 KDDC 182121
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
421 PM CDT Tue Jun 18 2019
KSC083-182131-
/O.EXP.KDDC.SV.W.0188.000000T0000Z-190618T2130Z/
Hodgeman KS-
421 PM CDT Tue Jun 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HODGEMAN COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3817 9957 3791 9957 3807 10000 3814 9996
3813 9989 3818 9983
TIME...MOT...LOC 2121Z 286DEG 16KT 3809 9973
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:05 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 18, 1:05 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 105 PM CDT Tue Jun 18 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Wednesday) Issued at 1142 AM CDT Tue Jun 18 2019 We continue to monitor the possibility of two rounds of storms...the first round this afternoon mainly for areas from the I-70 corridor to the Pratt and Medicine Lodge areas which could have straight line winds, brief QLCS tornadoes, and flash flooding. The second round will come in from eastern Colorado this evening and move across southwest Kansas through midnight. At the time of writing this discussion a mesoscale convective vortex continues in north central Kansas with a stationary front located roughly from Hays to Lamar, CO. CAPE values are continuing to increase south of the front with already MUCAPE values approaching 2000 in spots. CAM models are all in pretty good agreement that the convective mode with the storms will be a QLCS line and less likely a discrete supercell will last more than an hour. Weak bulk shear values from 0-10 km should promote quick upscale growth of storms. 0-3 km shear vectors look to be out of the southwest at 30 kts which could promote a few QLCS tornadoes in the line especially where the line bows back to the northwest along with a straight line wind threat. PW values in the 1.5-1.75" range suggest these storms will be quite water loaded so that along with the weak bulk shear suggest that hail will not be a great threat with these storms. Flash flooding certainly will be since we already have some reports of minor street flooding in Pawnee county from the morning convection and a slight risk of flash flooding from the WPC. Indications are the initial QLCS line will move out of our area around 01-02Z and then the attention turns to the convection which will develop in the front range of the Rockies and move into western Kansas. If this area from Dodge City on west is relatively untouched by the afternoon convection the evening convection should have still an area of 1500-2000 CAPE to work with which will provide a straight line wind risk along with more localized heavy rain. The line of convection should move at a pretty good clip so that by early Wednesday morning we should be done with the storms and left with a quieter day. Wednesday a high moves in behind the convective complex and we should see clearing skies through the morning. There remains a slight chance of some pop up storms in the afternoon mainly west of Highway 83 with another slight shortwave moving in from the northwest upper level flow pattern we will have. .LONG TERM...(Wednesday night through Tuesday) Issued at 1256 PM CDT Tue Jun 18 2019 Thursday into Friday could be a couple of the hottest days of the season upcoming as the upper flow and low level winds will be out of the southwest as GFS and Euro are indicating 850 mb temperatures will be in the upper 20 (C) range. Dewpoints will be in the mid to upper 60s on Thursday with highs in the lower 90s. Then the air should be drier on Friday which will allow highs to make it into the mid 90s. A strong cold front with a upper level trough should come in through Saturday morning which could provide some storms along the I-70 corridor. Temperatures should fall back into the 80s. Long term models introduce another round of front range storms moving through western Kansas from Saturday night into Sunday as an upper level trough moves through. At this point it does look like a couple of dry days to start early next week as the trough exits and the upper level pattern turns more zonal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jun 18 2019 Two rounds of storms will be possible from this afternoon through this evening with an upper level low and a stationary front in the region. The first round of storms will likely affect HYS and areas to the east of DDC from 19Z-23Z with lowered visibilities at times due to heavy rainfall from the storms. The next round of storms will come out of eastern Colorado into western Kansas after 00Z and give GCK and DDC a couple hour window from 02Z-05Z of TS with reduced visibilities from heavy rain. Once the storms exit by 06Z cloud ceilings will continue to be the MVFR range (with possible IFR range for HYS) through 12Z before we start to see cloud ceilings lift through 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 60 81 60 / 30 80 10 0 GCK 80 58 82 58 / 40 80 10 0 EHA 84 56 83 58 / 40 40 10 0 LBL 88 58 82 58 / 10 30 10 0 HYS 75 59 78 60 / 90 20 10 0 P28 85 63 82 60 / 50 70 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Tue Jun 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-191030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms are expected to develop early to mid afternoon generally east of a Gove to Ness City to Kinsley line. Very large hail to two inches in diameter will be possible with the strongest storm. An isolated tornado is also possible. A larger cluster of severe thunderstorms is expected to develop later this evening affecting mainly far southwest and south central Kansas with damaging wind gusts being the main impact. Torrential rainfall rates are also expected. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Isolated to widely scattered strong to severe thunderstorms will be possible late Thursday afternoon and again Friday afternoon and evening. The most organized severe weather is expected to remain north of the southwest Kansas region both these days. A better chance for more organized severe weather for southwest Kansas will come Saturday evening ahead of an advancing cold front. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 18, 1:41 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 ENE ASH VALLEY 38.35N 99.10W
06/18/2019 M3.00 INCH RUSH KS PUBLIC
THE THREE INCHES OF RAIN FELL BETWEEN 7 AM
AND 1 PM.
&&
RBSpecial weather statement, Jun 18, 1:52 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 PM CDT Tue Jun 18 2019
KSZ045-064-065-181930-
Hodgeman KS-Pawnee KS-Ness KS-
152 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES UNTIL 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gray, Burdett, Hanston, Rozel, Ash Valley, Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3809 9981 3825 9982 3833 9914 3811 9912
3809 9959
TIME...MOT...LOC 1851Z 263DEG 38KT 3817 9971
TATROLocal storm report, Jun 18, 2:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 9 NW KINSLEY 38.02N 99.52W
06/18/2019 EDWARDS KS TRAINED SPOTTER
&&Local storm report, Jun 18, 2:49 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TORNADO 10 NNW KINSLEY 38.05N 99.49W
06/18/2019 EDWARDS KS STORM CHASER
&&Special weather statement, Jun 18, 3:30 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 330 PM CDT Tue Jun 18 2019 KSZ064-182115- Hodgeman KS- 330 PM CDT Tue Jun 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN COUNTY UNTIL 415 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Jetmore, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gray, Jetmore and Hanston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3809 10005 3826 10004 3826 9959 3806 9960 TIME...MOT...LOC 2030Z 273DEG 15KT 3818 9996 TATRO
Local storm report, Jun 18, 3:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 4 NNW LEWIS 37.99N 99.28W
06/18/2019 E60 MPH EDWARDS KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:29 PM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jun 17, 9:33 PM CDT | Special Weather Statement | DDC | Stevens | 57 min |
| Jun 17, 9:57 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | DDC | Gray, Meade | 62 min |
| Jun 18, 1:52 PM CDT | Special Weather Statement | DDC | Pawnee | 38 min |
| Jun 18, 2:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 36 min |
| Jun 18, 2:41 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 34 min |
| Jun 18, 2:51 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 54 min |
| Jun 18, 3:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| Jun 18, 3:30 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Jun 18, 4:23 PM CDT | Special Weather Statement | DDC | Hodgeman | 52 min |
| Jun 18, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 37 min |
| Jun 18, 5:17 PM CDT | Special Weather Statement | DDC | Edwards | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.